[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.191.0. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
News From the Centers for Disease Control and Prevention
December 18, 2002

Update: Fatal and Severe Liver Injuries Associated With Rifampin and Pyrazinamide Treatment for Latent Tuberculosis Infection

JAMA. 2002;288(23):2967. doi:10.1001/jama.288.23.2967-JWR1218-6-1

MMWR. 2002;51:998-999

Reports of fatal and severe liver injury associated with treatment of latent tuberculosis infection (LTBI) with the drug combination rifampin and pyrazinamide (RZ) prompted CDC to issue revised guidelines for the use of this regimen on August 31, 2001.1 To determine if these revised guidelines were effective in reducing morbidity and mortality, CDC has continued to collect reports on adverse effects associated with this regimen. This update summarizes the results of this ongoing investigation.

A case of severe liver injury was defined as a hospital admission or death of a patient being treated for LTBI with RZ.1,2 As of September 25, 2002, a total of 40 cases (eight fatal) were reported, of which 23 (five fatal) have been described.1,2 Of the 17 cases (three fatal) that have not been described in previous reports, two occurred in patients who started RZ after publication of the revised guidelines. Both patients survived. One patient had contraindications for RZ (i.e., hepatitis and alcoholism). The other did not have contraindications for RZ and received RZ twice a week by directly observed therapy (DOT). According to information collected during DOT visits, the patient did not complain of any symptoms until the last week of the regimen. However, because the patient did not speak English, comprehension might have been a barrier. The patient missed two scheduled clinic appointments; serum aminotransferase and bilirubin levels were measured before treatment, but no biweekly tests were performed while the patient was on RZ, as is recommended in the revised guidelines. Physicians who choose to administer RZ instead of the preferred INH should follow the revised guidelines.

×